Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A remark on commuting operator exponentials

Author: Edgar M. E. Wermuth
Journal: Proc. Amer. Math. Soc. 125 (1997), 1685-1688
MSC (1991): Primary 39B42, 47A60, 30E10
MathSciNet review: 1353407
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In a previous paper the author proved that for square matrices with algebraic entries exp$(A)$exp$(B)=$exp$(B)$exp$(A)$ if and only if $AB=BA$. This result is extended here to bounded operators on an arbitrary Banach space.

References [Enhancements On Off] (What's this?)

  • 1. Dennis S. Bernstein, Problem 88-1, Commuting Matrix Exponentials, SIAM Rev. 30 (1988), 123.
  • 2. -, Some Open Problems in Matrix Theory Arising in Linear Systems and Control, Linear Algebra Appl. 162-164 (1992), 409-432. MR 94a:93017
  • 3. Robert B. Burckel, An Introduction to Classical Complex Analysis, Vol. 1, Basel, 1979. MR 81d:30001
  • 4. Einar Hille, Methods in Classical and Functional Analysis, Reading (Mass.), 1972. MR 57:3802
  • 5. Roger A. Horn and Charles R. Johnson, Topics in Matrix Analysis, Cambridge, 1991. MR 92e:15003
  • 6. Edgar R. Lorch, Spectral Theory, New York, 1962. MR 25:427
  • 7. Charles E. Rickart, General Theory of Banach Algebras, Princeton, 1960. MR 22:5903
  • 8. Frédéric Riesz et Béla Sz.-Nagy, Leçons d'Analyse Fonctionelle, Budapest, 1952.
  • 9. Walter Rudin, Real and Complex Analysis, 3rd edition, New York, 1987. MR 88k:00002
  • 10. -, Functional Analysis, 2nd edition, New York, 1991. MR 92k:46001
  • 11. Wasin So, Equality Cases in Matrix Exponential Inequalities, SIAM J. Matrix Anal. Appl. 13 (1992), 1154-1158. MR 93j:15010
  • 12. Robert C. Thompson, High, Low, and Quantitative Roads in Linear Algebra, Linear Algebra Appl. 162-164 (1992), 23-64. MR 92k:15006
  • 13. Edgar M. E. Wermuth, Solution to Problem 88-1, SIAM Rev. 31 (1989), 125-126.
  • 14. -, Two Remarks on Matrix Exponentials, Linear Algebra Appl. 117 (1989), 127-132. MR 90e:15019
  • 15. Kôsaku Yosida, Functional Analysis, 6th edition, Berlin, 1980. MR 82i:46002
  • 16. Nicholas Young, An Introduction to Hilbert Space, Cambridge, 1988. MR 90e:46001

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 39B42, 47A60, 30E10

Retrieve articles in all journals with MSC (1991): 39B42, 47A60, 30E10

Additional Information

Edgar M. E. Wermuth
Affiliation: Zentralinstitut für Angewandte Mathematik, Forschungszentrum Jülich GmbH, Postfach 1913, D-52425 Jülich, Germany
Address at time of publication: FB Allgemeinwissenschaften und Informatik, Georg-Simon-Ohm-FH Nürnberg, Postfach 210320, D-90121 Nürnberg, Germany

Keywords: Commuting exponentials, Dunford's integral, Runge's theorem
Received by editor(s): May 9, 1995
Received by editor(s) in revised form: September 6, 1995
Additional Notes: For valuable comments I thank Heinrich Bock, Robert B. Burckel, Hans-Günter Meier, and the referee.
Communicated by: Theodore W. Gamelin
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society